This month, Michael W. Deininger, MD, PhD, discusses myelosuppression in a patient with chronic myeloid leukemia.
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
An 82-year-old female with chronic myeloid leukemia (CML) presented 8 years ago in chronic phase, without any particular high-risk factors. She went into major molecular response (MMR) on imatinib and remains in this state. Her complete blood count has been normal except for mild anemia. However, over the last 2 months, her white blood cell count dropped from normal to 1,400/Î¼L, with an absolute neutrophil count (ANC) of 300/Î¼L. Her hemoglobin dropped from 10.9 g/dL to 8.9 g/dL and platelets dropped from normal to 98,000/Î¼L. She remains in MMR by polymerase chain reaction. She has no symptoms except mild fatigue, and her spleen is not palpable. She is on no new medications. She has been on ezetimibe for high cholesterol, lisinopril/hydrochlorothiazide, and metoprolol for years. Her metoprolol dose was increased 6 months ago. I held the imatinib and will probably consider dose reduction after the ANC goes back up. However, is there anything else I should worry about? It seems odd that her counts went down after so many years.
Myelosuppression is common in patients with CML on imatinib and other tyrosine kinase inhibitors (TKIs). However, in most patients, myelosuppression is transient after initiation of therapy and reflects suppression of the CML clone, while residual normal hematopoietic stem cells (HSC) gear up to repopulate the marrow. Consequently, blood counts return to normal once a complete cytogenetic or equivalent molecular response is achieved. Some patients fail to normalize blood counts and require dose reduction. In extreme cases, hematologic toxicity prevents sufficient dose intensity, a difficult clinical situation thought to indicate the absence of sufficient normal HSCs. Clinically, patients requiring dose reduction due to hematologic toxicity identify themselves during the first few months of therapy. Once the TKI dose is calibrated to the individual patient, it tends to be stable. With this in mind, your 82-year-old patient with her 8-year CML history and MMR is clearly deviating from the norm, and her pancytopenia requires careful consideration.
An inexpensive and noninvasive first step is a thorough medication reconciliation, as polypharmacy and multiple providers offer ample opportunities for drug interactions that may increase imatinib plasma concentrations. With your patient, we can be fairly certain that none of her co-medications are responsible. An additional hint is the absence of other imatinib-typical side effects, which might be expected in the case of excessive drug levels. Vitamin B12 or folate deficiency is a consideration in cases of pancytopenia with high mean corpuscular volume (MCV), but most patients on imatinib have a slightly elevated MCV, which is thought to be caused by KIT inhibition.
The more concerning consideration is myelodysplastic syndromes (MDS) developing in Philadelphia chromosome-negative (Ph–) HSCs. It has been known for a number of years that 3-10 percent of patients with CML who achieve cytogenetic response exhibit clonal chromosomal abnormalities in Ph– cells that resemble those found in MDS, including trisomy 8 and chromosome 7 abnormalities. More recently, next-generation sequencing (NGS) of CML patients with MMR has identified somatic mutations in genes associated with myeloid malignancies, such as TET2, ASXL1, and DNMT3A. These observations indicate that achieving a Ph– state does not equal normal, and there may be co-existent age-related clonal hematopoiesis. Fortunately, the prognosis of these CML patients is generally good and dictated by the TKI response of their CML, as long as – and this is critical – there is no evidence for dysplasia and blood counts are normal. The exception is patients with –7 or del7q, who have a high risk of progression to MDS and acute myeloid leukemia and require bone marrow (BM) monitoring on a regular basis. However, MDS can develop in any CML patient and is a major consideration in the current case. My recommendation therefore is to pause imatinib and perform a BM aspirate and biopsy, with cytogenetics and NGS for myeloid mutations. If MDS is diagnosed, then management needs to cover both CML and MDS, taking into account that MDS is the prognosis-driving hematologic disorder. It may be tempting to take a pragmatic approach to patients who develop cytopenias after years on a TKI and simply reduce the dose. While this may be reasonable in certain circumstances (such as mild cytopenias in older individuals), my recommendation is to exclude MDS before committing to a strategy of dose reduction and increased vigilance. Once MDS has been excluded and other treatable causes seem unlikely, it is okay to blame the TKI for the myelosuppression and lower the dose or consider other less myelosuppressive TKIs. Typically, these would start at a lower than usual dose, with possible upward adjustments based on blood counts and BCR-ABL1 levels.
How did readers respond? Check out You MADE the Call.
NEXT MONTH'S CLINICAL DILEMMA
A 54-year-old previously healthy male with recent abdominal pain had a computed tomography (CT) scan that showed a 5 cm mesenteric mass. The CT core biopsy revealed diffuse large B-cell lymphoma of the germinal center B-cell phenotype that was c-Myc positive. A positron emission tomography scan showed this to be the only site of disease and the bone marrow is negative. Would you recommend R-CHOP x6 or x3-4 with radiation? A different regimen given the c-Myc positivity?
How would you respond? Email us at firstname.lastname@example.org.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.